Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Unprotected sex. On mirena coil, norethisterone birth control, spotting occurs. Chances of pregnancy?

So I had a mirena coil fitted 4 months ago today. I was having spotting every other day for months so last month i was put on norethisterone . I had unprotected sex last night with my boyfriend. Am I sti protected and everything like that while on the norethisterone? It doesn t cancel anything out does it? (been taking the nor. For 1 month 1 week.
Asked On : Sun, 15 Jul 2012
Answers:  2 Views:  324
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
OBGYN 's  Response
May 2013
spotting can occur as side effect of mirena,
hormonal contraceptive measures can only protect from the possibility of pregnancy ,
they are having less than 1% failure rate so though low we cannot completely rule out the chances of pregnancy,
but they will not give protection against sexually transmitted diseases,
you have to use additional protection like male or female condoms or both for that.
take care.
Answered: Mon, 16 Jul 2012
I find this answer helpful
OBGYN Dr. Timothy Raichle's  Response
Hello, I would be happy to help you with your question.

First of all, the symptoms of spotting within the first few months of the IUD being inserted is completely normal. Also, putting you on a low dose progesterone pill was also very appropriate and hopefully improved your spotting.

In terms of chances of pregnancy, it is extremely unusual in the setting of an IUD in the proper location. In fact, the chance of pregnancy with a Mirena IUD is about the same as the chance of pregnancy after a tubal ligation!!

With regard to the addition of a low dose progesterone, this has the effect of stabilizing bleeding from the lining, but it also serves to thicken the cervical mucus, FURTHER decreasing the chance that sperm can get to an egg.

So in answer to your question, I think that the chance of pregnancy is EXTREMELY LOW and was made even less likely by the progesterone that you are on.

I hope this helps, good luck!!
Answered: Mon, 16 Jul 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor